[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1980

Porphyria Cutanea Tarda Associated With Chronic Renal Disease and Hemodialysis

Author Affiliations

From the Department of Dermatology, Columbia University College of Physicians and Surgeons, New York.

Arch Dermatol. 1980;116(2):191-195. doi:10.1001/archderm.1980.01640260067017
Abstract

• A fourth case of symptomatic porphyria associated with hemodialysis for chronic renal failure is reported. Subepidermal bullous dermatoses of patients who have undergone hemodialysis have not usually been associated with elevated porphyrin levels. However, this patient and three previously reported cases have been found to have abnormal porphyrin study results in association with skin lesions typical for porphyria cutanea tarda, occurring after hemodialysis. Hemodialysis does not effectively decrease circulating plasma uroporphyrin levels, although some dialysis of uroporphyrin into the dialysate could be measured in this case. Evaluation of bullous or porphyrialike dermatoses in patients treated with hemodialysis should include adequate testing for increased porphyrin levels.

(Arch Dermatol 116:191-195, 1980)

×